New Mexico, 2011

High Wind and Strong Wind in New Mexico, April 26, 2011

April 26, 2011 · NWS ABQ · 10 events in 9 counties and zones

A 90 knot 500 mb jet combined with a strong surface low over west Texas resulted in very strong winds statewide. The strongest winds were noted across the Southwest Mountains as well as along the Interstate 40 corridor in eastern New Mexico.

The toll

Deaths
0
Injuries
2
Property damage
$66,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A 90 knot 500 mb jet combined with a strong surface low over west Texas resulted in very strong winds statewide. The strongest winds were noted across the Southwest Mountains as well as along the Interstate 40 corridor in eastern New Mexico. The strong winds created areas of blowing dust which reduced visibility down to 3 miles or less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 26, 6:48 AM MST, 3 hours 27 minutes earlier.

Area forecast discussion, Apr 26, 6:48 AM MST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
748 AM MDT TUE APR 26 2011

.UPDATE...
QUICK UPDATE TO ADD POPS FURTHER SOUTH...INTO THE MIDDLE RIO
GRANDE VALLEY. A LINE OF SHOWERS AND A FEW THUNDERSTORMS EXTEND
FROM THE SANGRE DE CRISTO MTNS SOUTH AND SOUTHWEST TOWARD SAN
FELIPE PUEBLO AND MOUNT TAYLOR. THIS LINE WILL CONTINUE TO TRACK
SOUTHEASTWARD THIS MORNING. IT APPEARS THIS LINE IS ASSOCIATED
WITH THE PACIFIC FRONT WHICH WILL CONTINUE TO RAPIDLY MOVE
EASTWARD THIS MORNING. STILL APPEARS THAT THE SHOWERS AND TSTMS
WILL DIMINISH IN COVERAGE...EXCEPT FOR THE NORTHEAST...BY THE
AFTERNOON. ZONES ALREADY OUT.

34

&&

.PREV DISCUSSION...319 AM MDT TUE APR 26 2011...
WINDS ARE THE MAIN CONCERN THIS FORECAST PACKAGE...FOLLOWED BY
CHILLY TEMPERATURES WEDNESDAY MORNING.

LIGHT RAIN AND HIGH ELEVATION SNOW SHOWERS CONTINUE THIS MORNING
ACROSS THE NORTHERN TIER OF THE STATE.  EVEN AN ISOLATED TSTM WAS
NOTED EARLIER. ADDITIONAL PRECIPITATION AMOUNTS WITH THESE SHOWERS
HAVE BEEN A FEW HUNDREDTHS OR LESS OF RAIN...AND PERHAPS AN INCH OF
SNOW ABOVE 10KFT. THIS SHOWERY ACTIVITY WILL CONTINUE THROUGH THE
DAY...THOUGH GRADUALLY SHIFTING EASTWARD...AS A SHORTWAVE DIVES
SOUTHEASTWARD IN NW FLOW ALOFT. A FEW THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EVENING ACROSS THE NORTHEAST WHERE A BACK DOOR
FRONT NUDGES INTO THE STATE.

THE MAIN STORY TODAY WILL BE THE WINDS HOWEVER.  LATEST GUIDANCE IS
NOT OVERLY ROBUST REGARDING HIGH WINDS ACROSS THE WESTERN HALF OF
THE STATE.  LOWERED WIND SPEEDS A BIT...BUT WILL LEAVE HIGH WIND
WARNING INTACT ACROSS THE WEST CENTRAL MTNS AND HIGHLANDS.  WILL
ALSO UPGRADE THE SW MTNS INTO A HIGH WIND WARNING. ELSEWHERE ACROSS
THE CENTRAL AND WEST...WILL CONVERT THE HIGH WIND WATCH INTO A WIND
ADVISORY. IT APPEARS THAT MORE STABLE AIR WILL MOVE INTO THE WEST
DURING PEAK HEATING...THEREBY LIMITING THE MAXIMUM MIXING POTENTIAL.
ALONG AND EAST OF THE CENTRAL MTN CHAIN...WIND HIGHLIGHTS BECOME
MORE COMPLICATED STILL. AREAS WHERE DAY SHIFT UPGRADED TO A HIGH
WIND WARNING LOOK TO BE IN GOOD SHAPE...AND WILL ADD THE LAS
VEGAS...DUNKEN...PORTALES...AND CORONA ZONES TO IT. FROM THE SANGRE DE
CRISTO MOUNTAINS EASTWARD TO UNION COUNTY WILL BE A WIND
ADVISORY...THOUGH WITH EXPECTED CLOUD COVER...AND THE CHANCE OF
PRECIPITATION THROUGHOUT THE DAY...NOT OVERLY CONFIDENT THAT THESE
ZONES WILL VERIFY.  IN FACT...THERE WAS SOME DISCUSSION OF
CANCELLING UNION COUNTY ALTOGETHER SINCE THE STRONGEST GRADIENT
LOOKS TO HOLD OFF IN THAT AREA UNTIL MIDNIGHT OR LATER.  DAY SHIFT
WILL NEED TO MONITOR...AND MAY CANCEL SOME ZONES EARLY.
ELSEWHERE...THE GRADIENT WILL SLOWLY RELAX OVERNIGHT.

WITH COLD AIR ADVECTION THE RULE THROUGH MUCH OF THE DAY AND
NIGHT...WEDNESDAY MORNINGS LOW TEMPERATURES WILL BE CHILLY...AND
MANY AREAS MAY EXPERIENCE A FREEZE FOR THE FIRST TIME IN RECENT
DAYS/WEEKS. STILL A BIT TOO EARLY...AND FORECAST A FEW DEGREES TO
WARM...TO ISSUE ANY FREEZE WARNINGS.  HOWEVER...PRECAUTIONS SHOULD
BE TAKEN FOR SENSITIVE VEGETATION.  AFTER A CHILLY
START...TEMPERATURES ON WEDNESDAY WILL REMAIN BELOW NORMAL.

TEMPERATURES WILL REBOUND ON THURSDAY AS WEAK RIDGING DEVELOPS
OVERHEAD. THURSDAY MORNINGS TEMPERATURES MAY REMAIN CHILLY IN VALLEY
LOCALES...ESPECIALLY ACROSS THE NORTH AND WEST DUE TO STRONG
INVERSIONS...BUT MOST OTHER LOCATIONS SHOULD WARM UP A FEW DEGREES.
LOW TEMPS IN THE FAR EASTERN PLAINS MAY STAY QUITE CHILLY HOWEVER.
BY AFTERNOON...TEMPERATURES WILL BE NEAR TO 5 DEGREES ABOVE NORMAL.

AS A LARGE UPPER LEVEL LOW CROSSES THE NORTHERN ROCKIES ON
FRIDAY...THE UPPER LEVEL GRADIENT WILL TIGHTEN OVER NEW MEXICO IN
ZONAL FLOW.  AN INDUCED 994-995 SFC LOW IN EASTERN COLORADO COMBINED
WITH THE INCREASING WINDS ALOFT WILL MAKE FOR ANOTHER WINDY
DAY...ESPECIALLY ACROSS THE EASTERN PLAINS. DOWNSLOPING WILL ALLOW
FOR TEMPERATURES TO BE 10 TO 15 DEGREES ABOVE NORMAL ACROSS THE
PLAINS.

MODELS CONTINUE TO DIVERGE NEXT WEEKEND.  ECMWF CONTINUES TO BRING
IN A SHARPER TROUGH ACROSS THE STATE...COMPLETE WITH A CHANCE FOR
PRECIPITATION ACROSS MUCH OF THE EAST.  GFS REMAINS MORE BROAD.
BOTH HOWEVER...BRING A FRONT DOWN THE PLAINS.  THIS FRONT LOOKS TO
BE STRONG ENOUGH TO BRING TEMPERATURES BACK BELOW NORMAL.

34

.AVIATION...WIDESPREAD STRONG WINDS TODAY WITH GUSTS OF 50 KTS
LIKELY OVER THE WEST AND SOUTHWEST MOUNTAINS...AND FROM EDGEWOOD
TO TUCUMCARI ON SOUTH TO THE SOUTH CENTRAL MOUNTAINS AND ACROSS
THE EAST CENTRAL PLAINS. THERE IS POTENTIAL FOR DAMAGING WIND GUSTS
EXCEEDING 60 KTS ALONG INTERSTATE 40 CENTERED AROUND CLINES CORNERS
AND OVER THE CAPITAN MOUNTAINS. AREAS OF BLOWING DUST WILL
FREQUENTLY REDUCE VISIBILITIES BELOW THREE MILES AND OCCASIONALLY
BELOW ONE MILE IN DUST PRONE AREAS. ISOLATED TO SCATTERED SHOWERS...
HIGH ELEVATION SNOW SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE
OVER THE NORTHERN TIER ZONES THROUGH 03Z THIS EVENING...WITH
LINGERING RAIN SNOW SHOWERS TONIGHT THROUGH ABOUT 12Z WEDNESDAY.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. CHJ

.FIRE WEATHER...
WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS WITH STRONG WINDS TODAY
AS THE NOSE OF A 85-PLUS KT 500MB JET MOVES INTO SOUTHWEST NEW
MEXICO. HEIGHT FALLS TO THE LEE OF THE ROCKIES WILL INDUCE A 990
MB SURFACE LOW OVER THE TEXAS PANHANDLE LATE THIS AFTERNOON. DEEP
MIXING WILL OCCUR WITH DAMAGING WINDS POSSIBLE ALONG INTERSTATE 40
FAVORING AN AREA AROUND CLINES CORNERS TO SANTA ROSA AND LOCATIONS
SOUTH TO THE SOUTH CENTRAL MOUNTAINS. WIND GUSTS BETWEEN 60 AND 70
MPH ARE LIKELY FOR THESE AREAS. A LACK OF ABOVE NORMAL TEMPERATURES
WILL HELP DETER EXTREME CONDITIONS FROM DEVELOPING WHICH IS GOOD
NEWS BUT THERE WILL BE A SIGNIFICANT FIRE WEATHER EVENT TODAY. RED
FLAG WARNINGS WILL CONTINUE FOR ALL FIRE WEATHER ZONES BELOW
SIGNIFICANT SNOW PACK. MEANWHILE SHOWERS...MOUNTAIN SNOW SHOWERS
AND A FEW THUNDERSTORMS WILL CONTINUE TODAY INTO TONIGHT OVER THE
NORTH.

A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE REGION PROVIDING A
RESPITE FROM THE WINDY AND DRY WEATHER BOTH WEDNESDAY AND THURSDAY.
CONFIDENCE FOR STRONG WINDS AND CRITICAL FIRE WEATHER IS LOOKING
HIGH FOR FRIDAY AS ANOTHER STRONG JET AND SURFACE LOW DEVELOP. LATER
SHIFTS WILL NEED TO CONSIDER FIRE WEATHER WATCHES FOR FRIDAY.

GFS MODEL CONTINUES TO INDICATE A BACK DOOR COLD FRONT EDGING
THROUGH THE EASTERN PLAINS FRIDAY NIGHT WITH A REINFORCEMENT
SATURDAY NIGHT. THERE COULD ISOLATED SHOWERS AND THUNDERSTORMS
ALONG THIS BOUNDARY. GFS CONTINUES TO INSIST ON RETURN FLOW
MOISTURE EARLY NEXT WEEK WHILE OTHER MODELS ARE DRY. WE WILL
CONTINUE WITH A DRY FORECAST FOR NEXT MONDAY AND TUESDAY.

VENTILATION WILL BE MOSTLY EXCELLENT THROUGH THE WEEKEND ASIDE FROM
SOME GOOD TO FAIR RATES WEDNESDAY OVER THE WEST AND NORTH...AND
SUNDAY OVER THE EAST. NIGHTTIME RH RECOVERIES WILL TEND TO BE POOR
TO FAIR UNTIL THE WEEKEND...EXCEPT FOR THE NORTHERN MOUNTAINS.

CHJ

&&

.PRELIMINARY POINT TEMPS/POPS UPDATE...
FARMINGTON......................  57  27  58  29 /  10   0   0   0
DULCE...........................  50  21  54  25 /  20   0   0   0
CUBA............................  52  23  55  24 /  20   0   0   0
GALLUP..........................  59  22  59  22 /   0   0   0   0
EL MORRO........................  56  22  57  26 /   0   0   0   0
GRANTS..........................  62  25  61  21 /   0   0   0   0
QUEMADO.........................  63  27  62  28 /   0   0   0   0
GLENWOOD........................  75  35  77  38 /   0   0   0   0
CHAMA...........................  43  17  50  19 /  20   5   0   0
LOS ALAMOS......................  54  28  56  33 /  20   0   0   0
PECOS...........................  54  24  54  28 /  20   0   0   0
CERRO/QUESTA....................  50  16  52  21 /  20  10   0   0
RED RIVER.......................  41  19  45  22 /  30  10   0   0
ANGEL FIRE......................  43  18  47  20 /  30  10   0   0
TAOS............................  53  16  56  22 /  20   5   0   0
MORA............................  48  21  51  26 /  20   5   0   0
ESPANOLA........................  59  27  62  32 /  20   0   0   0
SANTA FE........................  56  25  57  31 /  20   0   0   0
SANTA FE AIRPORT................  60  26  61  30 /  20   0   0   0
ALBUQUERQUE FOOTHILLS...........  64  34  64  39 /  10   0   0   0
ALBUQUERQUE HEIGHTS.............  66  37  65  42 /  10   0   0   0
ALBUQUERQUE VALLEY..............  68  32  67  36 /  10   0   0   0
ALBUQUERQUE WEST MESA...........  66  35  65  38 /  10   0   0   0
LOS LUNAS.......................  71  33  69  35 /   5   0   0   0
RIO RANCHO......................  66  34  65  39 /  10   0   0   0
SOCORRO.........................  77  41  75  43 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  62  26  62  33 /  10   0   0   0
TIJERAS.........................  64  29  64  32 /  10   0   0   0
MORIARTY/ESTANCIA...............  63  29  61  29 /  10   0   0   0
CLINES CORNERS..................  58  25  57  34 /  10   0   0   0
GRAN QUIVIRA....................  66  34  64  35 /   0   0   0   0
CARRIZOZO.......................  74  38  70  41 /   0   0   0   0
RUIDOSO.........................  68  37  63  41 /   0   0   0   0
CAPULIN.........................  54  27  55  28 /  30  30   5   0
RATON...........................  60  26  60  27 /  20  20   5   0
SPRINGER........................  62  27  62  28 /  20  10   0   0
LAS VEGAS.......................  58  27  59  28 /  20   5   0   0
CLAYTON.........................  63  35  59  33 /  20  30   5   0
ROY.............................  61  31  61  35 /  10  10   0   0
CONCHAS.........................  72  35  68  36 /   5  10   0   0
SANTA ROSA......................  71  35  69  35 /   0   0   0   0
TUCUMCARI.......................  74  34  68  34 /   5  10   0   0
CLOVIS..........................  75  37  67  37 /   0   5   0   0
PORTALES........................  75  36  68  37 /   0   5   0   0
FORT SUMNER.....................  76  37  71  38 /   0   0   0   0
ROSWELL.........................  85  45  78  42 /   0   0   0   0
PICACHO.........................  79  43  74  42 /   0   0   0   0
ELK.............................  73  40  70  41 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ506>508-521>524-526-529-532>537-539-540.

RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ101>109.

WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
NMZ501-502-504-505-509-511>516-518>520-525-527-528-530-531-538.

&&

34
Hazardous weather outlook, Apr 26, 5:00 AM MST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE APR 26 2011

NMZ501>540-271200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT TUE APR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

DAMAGING WIND GUSTS OF 60 TO 70 MPH ARE LIKELY TODAY ACROSS THE
HIGHER ELEVATIONS OF WESTERN AND SOUTHWEST NEW MEXICO AS WELL AS
ACROSS MUCH OF THE EASTERN PLAINS. THESE STRONG WINDS MAY CREATE
AREAS OF BLOWING DUST AND REDUCED VISIBILITY. THE STRONG WINDS
COMBINED WITH LOW RELATIVE HUMIDITIES WILL LEAD TO CRITICAL FIRE
WEATHER CONDITIONS AREA WIDE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG AND GUSTY WINDS AS WELL AS LOW RELATIVE HUMIDITIES MAY
RETURN ON FRIDAY. WIND GUSTS NEAR 50 MPH COMBINED WITH SINGLE
DIGIT RELATIVE HUMIDITIES MAY RESULT IN CRITICAL FIRE WEATHER
CONDITIONS FRIDAY AFTERNOON.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE AT
1.888.386.7637 TO REPORT WIND GUSTS IN EXCESS OF 50 MPH OR
WILDFIRES.

34

Event by event

8 high wind, 2 strong wind. Local standard time, as filed.

High Wind, South Central Mountains

When
April 26, 10:15 AM MST
Where
South Central Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS

The KSRR AWOS near Ruidoso recorded a peak wind gust of 60 mph.

High Wind, Eastern Lincoln County

When
April 26, 12:30 PM MST
Where
Eastern Lincoln County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Other Federal Agency

The Columbia Scientific Balloon Facility's Transwestern Pump Station north-northeast of Encinoso recorded a 58 mph wind gust.

High Wind, Quay County

When
April 26, 2:44 PM MST to 3:00 PM MST
Where
Quay County forecast zone
Measured
50 kt (58 mph) measured gust
Injuries
0 direct, 2 indirect
Property damage
$40,000
Reported by
ASOS

The ASOS in Tucumcari recorded a peak wind gust of 58 mph. Approximately 5 north-northwest of Tucumcari, two large cottonwood trees feel onto a home, injuring an elderly couple. The home suffered severe damage. It's possible that the winds were stronger in this location, perhaps due to a dry microburst.

High Wind, Sandia/Manzano Mountains

When
April 26, 2:46 PM MST
Where
Sandia/Manzano Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Public

A 59 mph wind gust was measured 2 miles northwest of Sedillo.

High Wind, Central Highlands

When
April 26, 2:53 PM MST to 3:53 PM MST
Where
Central Highlands forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
ASOS

The Clines Corners ASOS recorded sustained winds of 46 mph for approximately an hour.

High Wind, West Central Highlands

When
April 26, 3:00 PM MST to 5:00 PM MST
Where
West Central Highlands forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager

Strong and gusty winds resulted in damage to a Grants motel. The roof of the motel as well as outdoor signage sustained most of the damage.

Strong Wind, Far Northeast Highlands

When
April 26, 3:15 PM MST to 3:45 PM MST
Where
Far Northeast Highlands forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager

A tractor trailor was blown over on Interstate 25 near Wagon Mound.

High Wind, Central Highlands

When
April 26, 4:08 PM MST
Where
Central Highlands forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

The Clines Corners ASOS recorded peak wind gust of 60 mph.

High Wind, Curry County

When
April 26, 4:55 PM MST to 5:09 PM MST
Where
Curry County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

The Clovis ASOS recorded a peak wind gust of 60 mph.

Strong Wind, Albuquerque Metro Area

When
April 26, 6:30 PM MST to 7:00 PM MST
Where
Albuquerque Metro Area forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$500
Reported by
Emergency Manager

One large cottonwood tree was downed near the intersection of Lomas and Morris.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286643, 286644, 286645, 286647, 286649, 287608, 287582, 286652, 286654, 287587.